Volume 19, issue 6 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 5, 2145–2685
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Local cut points and splittings of relatively hyperbolic groups

Matthew Haulmark

Algebraic & Geometric Topology 19 (2019) 2795–2836
Abstract

We show that the existence of a nonparabolic local cut point in the Bowditch boundary (G, ) of a relatively hyperbolic group (G, ) implies that G splits over a 2–ended subgroup. This theorem generalizes a theorem of Bowditch from the setting of hyperbolic groups to relatively hyperbolic groups. As a consequence we are able to generalize a theorem of Kapovich and Kleiner by classifying the homeomorphism type of 1–dimensional Bowditch boundaries of relatively hyperbolic groups which satisfy certain properties, such as no splittings over 2–ended subgroups and no peripheral splittings.

In order to prove the boundary classification result we require a notion of ends of a group which is more general than the standard notion. We show that if a finitely generated discrete group acts properly and cocompactly on two generalized Peano continua X and Y , then Ends(X) is homeomorphic to Ends(Y ). Thus we propose an alternative definition of Ends(G) which increases the class of spaces on which G can act.

Keywords
relatively hyperbolic groups, splittings, local cut points, JSJ splittings, relatively hyperbolic groups, ends of Spaces, group Boundaries
Mathematical Subject Classification 2010
Primary: 20F65, 20F67
References
Publication
Received: 18 August 2017
Revised: 3 October 2018
Accepted: 23 January 2019
Published: 20 October 2019
Authors
Matthew Haulmark
Department of Mathematics
Vanderbilt University
Nashville, TN
United States